Radiation enteritis may be acute or chronic :
- Acute radiation enteritis occurs during radiation therapy and may last up to 8 to 12 weeks after treatment stops.
: nausea, vomiting, abdominal cramps, frequent urges to have a bowel movement, rectal pain, bleeding, or mucus in the stool, watery diarrhea, feeling very tired.
Symptoms usually go away 2 to 3 weeks after treatment ends.
- Chronic radiation enteritis may appear months to years (6 to 18 months) after radiation therapy ends.
: abdominal cramps, bloody diarrhea, frequent urges to have a bowel movement, greasy and fatty stools, weight loss, nausea.
Includes treating the diarrhea, loss of fluid, poor absorption, and stomach or rectal pain. These symptoms usually get better with medications, changes in diet, and rest. If symptoms become worse even with this treatment, then cancer treatment may have to be stopped, at least temporarily.
Medications that may be prescribed include antidiarrheals to stop diarrhea, opioids to relieve pain, and steroid foams to relieve rectal inflammation and irritation.
Nutrition also plays a role in acute enteritis. Intestines damaged by radiation therapy may not make enough or any of certain enzymes needed for digestion, especially lactase. A lactose-free, low-fat, and low-fiber diet may help to control symptoms. Surgery is used to treat severe damage in chronic radiation enteritis. Fewer than 2% of affected patients will need surgery to control their symptoms.
See also Gastrointestinal complications
National Cancer Institute (NCI). Gastrointestinal complications. Internet. Accessed January 25, 2011.